Texas, 2014

Flood in Texas, May 13, 2014

May 13, 2014 · NWS CRP · 1 event in 1 county or zone

Storms associated with a cold front moved through the Coastal Bend during the early morning hours of May 13th. Rainfall amounts of 2 to 3 inches in an hour caused flooding of low lying areas in the community of Bishop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Storms associated with a cold front moved through the Coastal Bend during the early morning hours of May 13th. Rainfall amounts of 2 to 3 inches in an hour caused flooding of low lying areas in the community of Bishop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 13, 3:45 AM CST, 30 minutes earlier.

Area forecast discussion, May 13, 3:45 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
445 AM CDT TUE MAY 13 2014

.SHORT TERM (TODAY THROUGH WEDNESDAY)...EXPECT SYNOPTIC SCALE LIFT
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE TO AFFECT THE CWA/MSA
TODAY FOLLOWED BY INCREASING SUBSIDENCE EXPECTED AFTER 06Z WED
(NAM/GFS DETERMINISTIC.) CONCUR WITH THE LATEST DETERMINISTIC
NAM/RAP/GFS THAT THE COLD FRONT WL MOVE SLOWLY NW/SE AND REACH THE
COAST AROUND 18Z TODAY. (TEMPS EXPECTED TO FALL SLOWLY DRG THE
DAYTIME TODAY PER DETERMINISTIC GFS/NAM.) DECIDED TO INCLUDE THE
REMAINING COASTAL BEND COUNTIES IN THE FFA (EFFICIENT WARM RAINFALL
PRODUCTION AND EXPECTED RAINFALL RATES VERSUS FFG.) OWING TO
EXPECTED PSN/TIMING OF THE FRONT...EXPIRING THE FFA BY 18Z. AFTER
FROPA...ISOLD/SCT SHOWER ACTIVITY EXPECTED TO PERIST DRG THE 00Z-
06Z WED PERIOD OWING TO SUFFICIENT MSTR AND FOREGOING UPPER
FORCING. AFTER 06Z SIGNIFICANT DRYING/SUBSIDENCE SHOULD PRECLUDE
PCPN OVER THE CWA. DRY CONDITIONS EXPECTED WED. EXPECT TEMPERATURE
READINGS IN THE 50S EARLY WED MORNING AND HIGHS ONLY IN THE 70S.

&&

.MARINE...INCREASING CONVECTIVE ACTIVITY EXPECTED TODAY. THE COLD
FRONT IS EXPECTED TO MOVE ACRS THE WATERS TONIGHT. SIGNIFICANT
FRONT GIVEN 1000-500MB 546 DECAMETER THICKNESS LINE INTO NRN TX BY
12Z WED. THE COMBINATION OF THE COLDER AIR AND WARM SST VALUES
MAY RESULT IN SCA CONDITIONS TONIGHT/WEDNESDAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...MAIN ISSUE IS HOW COOL
IT WILL GET THURSDAY AND FRIDAY MORNINGS...BEFORE THINGS WARM UP
GRADUALLY FOR THE WEEKEND. FEELING AT THIS TIME IS THAT IT WILL GET
RATHER COOL...AND AM STAYING ON THE COOL SIDE. REASONING IS THAT
AIRMASS IS VERY DRY AND WINDS WILL BE LIGHT AND OFFSHORE. AS A
RESULT...WILL GO MAINLY 50S THURSDAY AND FRIDAY MORNING...WITH EVEN
A FEW UPPER 40S POSSIBLE OVER THE NORTHERN PORTIONS OF SOUTH TEXAS.
SHOULD SEE A GRADUAL WARM UP THROUGH THE WEEKEND...WITH OVERNIGHT
CLOUDS COMING BACK SATURDAY NIGHT...RESULTING IN MOSTLY CLOUDY
MORNINGS AND PARTLY CLOUDY AFTERNOONS THROUGH MONDAY. TEMPERATURES
BECOME NEAR NORMAL BY THE END OF THE WEEKEND. NO RAIN IN THE
FORECAST. BETTER MOISTURE RETURNS ALONG THE RIO GRANDE ON
MONDAY...BUT UPPER TROUGH STILL DOMINATES WEATHER WITH MODELS
SUGGESTING AN OMEGA BLOCK DEVELOPING JUST TO THE EAST OF THE CWFA
MONDAY/TUESDAY. ONLY OTHER CONCERN WILL BE ON THE MARINE
SIDE...WHERE SCA CONDITIONS MAY CONTINUE FOR A SHORT TIME WEDNESDAY
NIGHT BEHIND THE FRONT BEFORE WINDS DIMINISH BY THURSDAY MORNING.
WINDS WILL PICK UP AGAIN FOR THE WEEKEND WITH NEAR SCA CONDITIONS
FOR THE GULF WATERS POSSIBLE MAINLY DURING THE EVENING AND OVERNIGHT
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  58  73  53  79  /  70  50  10   0   0
VICTORIA          73  56  70  50  79  /  60  50  10   0   0
LAREDO            74  58  75  58  84  /  50  20  10   0   0
ALICE             73  57  73  52  81  /  60  40  10   0   0
ROCKPORT          75  60  71  58  74  /  70  50  10   0   0
COTULLA           70  56  73  51  83  /  40  20  10   0   0
KINGSVILLE        75  58  74  51  80  /  70  50  10   0   0
NAVY CORPUS       76  61  72  59  76  /  70  50  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...
     JIM WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...
     NUECES...REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...NONE.

&&

WC/87...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, May 12, 4:29 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 PM CDT MON MAY 12 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-131200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
529 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF SOUTH TEXAS
TONIGHT. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE
POSSIBLE.

HEAVY RAINFALL IS FORECAST BEGINNING TONIGHT. A FLASH FLOOD WATCH
IS IN EFFECT FROM 10PM THIS EVENING THROUGH TUESDAY MORNING FOR
THE NORTHERN PORTIONS OF SOUTH TEXAS...AND INCLUDES THE COUNTIES
OF BEE...GOLIAD...LA SALLE...LIVE OAK...MCMULLEN AND VICTORIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY OVER SOUTH TEXAS TUESDAY. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.
TOTAL RAINFALL AMOUNTS FROM THE EASTERN BRUSH COUNTRY THROUGH THE
COASTAL BEND AND VICTORIA CROSSROADS REGION COULD REACH 2 TO 4
INCHES...WITH ISOLATED AMOUNTS OF 5 TO 6 INCHES. LOCALIZED FLASH
FLOODS COULD OCCUR TUESDAY IN REGIONS THAT RECEIVE LOCALLY HEAVY
RAIN IN A SHORT AMOUNT OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS EVENING FOR POSSIBLE
SEVERE THUNDERSTORMS.

IN ADDITION TO SEVERE WEATHER REPORTS...ANY RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

GW

In the hours before

Special weather statement, May 13, 1:16 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
216 AM CDT TUE MAY 13 2014

TXZ233-234-246-247-130800-
CALHOUN-GOLIAD-REFUGIO-VICTORIA-
216 AM CDT TUE MAY 13 2014

...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...GOLIAD...REFUGIO AND
VICTORIA COUNTIES...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF VICTORIA TO 9 MILES EAST OF GOLIAD TO 11 MILES WEST OF
MCFADDIN...MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS OF
RAIN.

LK
Special weather statement, May 13, 1:24 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
224 AM CDT TUE MAY 13 2014

TXZ239>241-130815-
DUVAL-JIM WELLS-WEBB-
224 AM CDT TUE MAY 13 2014

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL...JIM WELLS AND WEBB
COUNTIES...

AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
SAN DIEGO TO 7 MILES EAST OF FREER TO 11 MILES SOUTHWEST OF
FREER...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...AND HEAVY RAIN DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

LK
Local storm report, May 13, 1:45 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 AM CDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND GST     4 ENE VICTORIA          28.85N 96.92W
05/13/2014  55 MPH           VICTORIA           TX   ASOS

&&

HART
Special weather statement, May 13, 2:09 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
309 AM CDT TUE MAY 13 2014

TXZ245-246-130900-
ARANSAS-REFUGIO-
309 AM CDT TUE MAY 13 2014

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...CALHOUN AND REFUGIO
COUNTIES...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUINTANA...OR 10 MILES EAST OF REFUGIO...
MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

LK
Special weather statement, May 13, 3:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
416 AM CDT TUE MAY 13 2014

TXZ242>244-130945-
KLEBERG-NUECES-SAN PATRICIO-
416 AM CDT TUE MAY 13 2014

...STRONG THUNDERSTORMS WERE AFFECTING KLEBERG...NUECES AND SAN
PATRICIO COUNTIES...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO
KINGSVILLE...MOVING SOUTHEAST AT 35 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE OCCURRING.

LK
Local storm report, May 13, 3:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
441 AM CDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     MARINE TSTM WIND 3 W HOLIDAY BEACH       28.13N 97.03W
05/13/2014  M39 MPH          GMZ235             TX   MESONET

            MANERR STATION IN COPANO BAY MEASURED A GUST TO 34 KNOTS.

0412 AM     MARINE TSTM WIND NNE PORT OCONNOR        28.45N 96.40W
05/13/2014  M40 MPH          GMZ330             TX   MESONET

            TCOON SITE AT PORT OCONNOR MEASURED A GUST TO 35 KNOTS.

&&

TTINSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nueces

When
May 13, 4:15 AM CST to 8:15 AM CST
Where
Nueces County, Bishop to 0.55 mi SSW of Bishop
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.580, -97.800

KIII-TV sent pictures of flooding of streets in the southeast portion of the community of Bishop. Rainfall amounts of 2 to 3 inches within an hour caused water to pond in low lying areas. Pictures indicated up to a foot of water standing in the streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519250.